Should you be afraid of foreign-made drugs?
Fear-driven phone calls about a common stomach medicine being contaminated with a cancer-causing chemical flooded my office on Friday, as the drug company mega-producer Sanofi added to the public alarm by recalling its popular product, Zantac-OTC.
This product is manufactured in the United Kingdom and Australia, whereas generic versions of the drug (ranitidine) recently recalled by Glaxo-Smith-Kline, Teva and others were made in India. This issue raises questions about drugs that are made overseas.
Walgreens, Walmart and CVS have removed the supposedly tainted drug from their shelves.
Nevertheless, my patients and friends understandably have had many questions, such as:
What is Zantac?
Both it and its generic equivalent, ranitidine, are histamine H2 blockers, which prevent the production of excess stomach acid, thereby being useful to treat reflux, gastritis and ulcers, among other related conditions. There are many alternatives, but millions rely on this drug.
What is the cancer-causing agent involved in this case, and should we worry about it?
The contaminant is a nitrosamine known as NDMA (N-Nitrosodimethylamine), and it has been shown to cause several kinds of cancer in mice, including uterine and bladder cancer.
Last year there was a scare about a common and useful blood pressure drug, Valsartan (much of it produced in China and India) containing NDMA.
A study published in Occupational and Environmental Medicine found that rubber workers exposed to NDMA had an increase in cancers of the throat and esophagus.
At the same time, a study over five years with regular use of Valsartan found no increase in cancer.
Nevertheless, Valsartan and several related blood-pressure drugs were withdrawn from the market, and the prescribing options for doctors has dwindled.
Can NDMA make you sick?
This is a bit of an absurd question, since the symptoms of acute toxicity — including nausea, vomiting, liver and kidney failure — would require many thousands of times more NDMA than is being discovered in either Valsartan or Zantac. The chances of you getting sick from taking Zantac as a result of NDMA are exactly zero.
At most, Zantac contains as much NDMA as cured meat products such as ham, hot dogs or bacon. Eating these foods every day are a probable human carcinogen, too.
So, what should we do now?
If you took a Zantac yesterday, or you take one tomorrow or the day after, you will be completely fine, at least regarding any concerns involving NDMA. I would follow FDA guidelines, and not continue to take drugs that have been recalled — although the risks are extremely low of there being any problem whatsoever, even if you took the drug every day over many years.
At the same time, this is a good moment to examine alternatives, and why or whether you actually need this drug in the first place. Weight loss and dietary changes can reduce your need for stomach medication in many cases.
How did this happen, and what should be done about it?
This is a more complicated question, since Zantac and related drugs have now been found to release small amounts of NDMA when broken down in the stomach. The Connecticut on-line pharmacy Valisure found the problem and alerted the FDA, which is in the process of studying it.
But the main thing that all of these drugs have in common is that they were produced overseas in other countries.
No matter how many inspectors we send to other countries, we can’t control the manufacturing process the way we can control it in our own labs. Since we pay top dollar for our medications, we need to have more control over what’s in them and how they are made. When we lose this control and we can’t be assured of purity, panic — and, potentially, serious health consequences — can result.
Marc Siegel M.D. is a professor of medicine and medical director at Doctor Radio at NYU Langone Health. He is a Fox News Medical Correspondent. Follow him on Twitter: @drmarcsiegel.
Copyright 2023 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.